Drug induced hepatitis means your liver is inflamed because you took a medication. It’s your liver that breaks down certain drugs. And large doses can overwhelm your liver. Yet, for some, even small doses can cause hepatitis.
Various drugs can cause drug induced hepatitis. Pain and fever reducers containing acetaminophen being the most common cause of this form of hepatitis.
Other drugs known to induce liver inflammation, and what they treat, include:
- isoniazid ~ tuberculosis
- statins ~ high cholesterol
- halothane ~ general anaesthesia
- methyldopa ~ high blood pressure
- amiodarone ~ certain type of arrhythmia
- chlorpromazine ~ certain mental disorders
- ibuprofen, naproxen ~ pain, fever, inflammation
- anabolic steroids ~ male hormone issues, muscle atrophy
- birth control pills ~ pregnancy prevention, menstruation issues
- methotrexate ~ severe psoriasis & rheumatoid arthritis, certain cancers, lymphomas, leukemia
- ear infection
- skin infection
- lung infection
- relapsing fever
- rheumatic fever
- chronic prostatitis
- intestinal infection
- Legionnaires disease
- STDs ~ chancroid, chlamydia
Symptoms of a drug induced hepatitis are:
- dark urine
- appetite loss
- abdominal pain
- nausea & vomiting
- white, clay-colored stools
Acetaminophen is generally safe when taken appropriately. However, an overdose can cause liver damage and the lack of prompt treatment can result in death.
You should never take more than 4000 mg of acetaminophen per day. And for children, the explicit dosage stated in the package insert must to be followed precisely.
Those who drink over two alcoholic beverages per day must limit daily intake to 2000 mg, as alcohol makes your liver more susceptible to damage. Other factors that can increase your liver damage risk from acetaminophen include:
- taking certain other drugs in concert ~ phenytoin, phenobarbital, carbamazepine, isoniazid
Acetaminophen overdose causes additional symptoms beyond those already indicated for liver inflammation, such as:
Your acetaminophen overdose symptoms may not manifest for hours after you ingest it. So, if you suspect too much has been taken seek immediate medical help. Treatment is recommended within 8 hours of the overdose for a healthy recovery.
As for any other drug-induced hepatitis scenarios, there’s no specific treatment except stoppage of the drug that’s causing your liver inflammation.